Advertisement

Stationary Phase Methods and the Splitting of Separatrices

  • Alberto EncisoEmail author
  • Alejandro Luque
  • Daniel Peralta-Salas
Article

Abstract

Using stationary phase methods, we provide an explicit formula for the Melnikov function of the one and a half degrees of freedom system given by a Hamiltonian system subject to a rapidly oscillating perturbation. Remarkably, the Melnikov function turns out to be computable using very little information on the separatrix and in the case of non-analytic systems. This is related to a priori stable systems coupled with low regularity perturbations. A natural physical application is to perturbations controlled by wave-type equations, so in particular we also illustrate this result with the motion of charged particles in a rapidly oscillating electromagnetic field. Quasi-periodic perturbations are discussed too.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

A.E. and D.P.-S. are respectively supported by the ERCStartingGrants 633152 and 335079. A.L. is supported by the Knut och Alice Wallenbergs stiftelse KAW 2015.0365. This work is supported in part by the ICMAT–Severo Ochoa grant SEV-2015-0554.

References

  1. 1.
    Baldomá I., Fontich E., Guardia M., Seara T.M.: Exponentially small splitting of separatrices beyond Melnikov analysis: rigorous results. J. Differ. Equ. 253, 3304–3439 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Belitskii, G., Tkachenko, V.: One-dimensional functional equations, Birkhäuser, Basel (2003)Google Scholar
  3. 3.
    Burns K., Weiss H.: A geometric criterion for positive topological entropy. Commun. Math. Phys. 172, 95–118 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chierchia L., Gallavotti G.: Drift and diffusion in phase space. Ann. Inst. H. Poincaré 60, 1–144 (1994)MathSciNetzbMATHGoogle Scholar
  5. 5.
    De Lellis C., Székelyhidi L.: High dimensionality and h-principle in PDE. Bull. Am. Math. Soc. 54, 247–282 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Delshams A., Gelfreich V., Jorba A., Seara T.M.: Exponentially small splitting of separatrices under fast quasiperiodic forcing. Commun. Math. Phys. 189, 35–71 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Delshams A., Gonchenko M., Gutiérrez P.: Continuation of the exponentially small transversality for the splitting of separatrices to a whiskered torus with silver ratio. Regul. Chaotic Dyn. 19, 663–680 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Delshams A., Gonchenko M., Gutiérrez P.: Exponentially small splitting of separatrices and transversality associated to whiskered tori with quadratic frequency ratio. SIAM J. Appl. Dyn. Syst. 15, 981–1024 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Delshams A., Seara T.M.: An asymptotic expression for the splitting of separatrices of the rapidly forced pendulum. Commun. Math. Phys. 150, 433–463 (1992)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Eliashberg, Y., Mishachev, N.: Introduction to the h-principle, American Mathematical Society, Providence (2002)Google Scholar
  11. 11.
    Enciso A., Lucà R., Peralta-Salas D.: Vortex reconnection in the three dimensional Navier–Stokes equations. Adv. Math. 309, 452–486 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Enciso, A., Peralta-Salas, D.: A problem of Ulam about magnetic fields generated by knotted wires. Ergodic Theory Dyn. Syst. (2017).  https://doi.org/10.1017/etds.2017.117
  13. 13.
    Féjoz J., Guardia M., Kaloshin V., Roldán P.: Kirkwood gaps and diffusion along mean motion resonances in the restricted planar three-body problem. J. Eur. Math. Soc. 18, 2315–2403 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fontich E.: Rapidly forced planar vector fields and splitting of separatrices. J. Differ. Equ. 119, 310–335 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Grafakos, L.: Classical Fourier Analysis, Springer, New York (2014)Google Scholar
  16. 16.
    Guardia M., Martí n P., Seara T.M.: Oscillatory motions for the restricted planar circular three body problem. Invent. Math. 203, 417–492 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Guardia M., Seara T.M.: Exponentially and non-exponentially small splitting of separatrices for the pendulum with a fast meromorphic perturbation. Nonlinearity 25, 1367–1412 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer, New York (1990)Google Scholar
  19. 19.
    Hirsch, M.W., Pugh, C.C., Shub, M.: Invariant Manifolds, Springer, New York (1977)Google Scholar
  20. 20.
    Katok A.: Lyapunov exponents, entropy and periodic orbits for diffeomorphisms. Publ. Math. IHES 51, 137–173 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lochak P., Marco J.-P., Sauzin D.: On the splitting of invariant manifolds in multidimensional near-integrable Hamiltonian systems. Mem. Am. Math. Soc. 163, 1–145 (2003)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Lombardi, E.: Oscillatory Integrals and Phenomena Beyond All Algebraic Orders, Springer, New York (2000)Google Scholar
  23. 23.
    Nash J.: C 1 isometric imbeddings. Ann. Math. 60, 383–396 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nazarov F., Sodin M.: On the number of nodal domains of random spherical harmonics. Am. J. Math. 131, 1337–1357 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Sauzin D.: Résurgence paramétrique et exponentielle petitesse de l’écart des séparatrices du pendule rapidement forcé. Ann. Ins. Fourier 45, 453–511 (1995)CrossRefzbMATHGoogle Scholar
  26. 26.
    Sauzin D.: A new method for measuring the splitting of invariant manifolds. Ann. Sci. Éc. Norm. Sup. 34, 159–221 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Smale S.: Differentiable dynamical systems. Bull. Am. Math. Soc. 73, 747–817 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Stein, E.M.: Harmonic Analysis, Princeton University Press, Princeton (1993)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Alberto Enciso
    • 1
    Email author
  • Alejandro Luque
    • 2
  • Daniel Peralta-Salas
    • 1
  1. 1.Instituto de Ciencias MatemáticasConsejo Superior de Investigaciones Cientí ficasMadridSpain
  2. 2.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations